Strange symptoms coming off Pred

Hi all,

I stopped taking Pred on Monday at the advise of my consultant - from 50Mg to zero with no taper (it's the way he always takes me off it). I have all the usual symptoms from this, pains all over, arthritis in my toes very bad, exhaustion and nausea but I also have a new strange symptom. It feels like my whole mouth is burnt. You know the way the roof of your mouth feels if you burn it on tea or melted cheese? It's like that except all over my mouth - under tongue, insides and outside of gums and even a touch in my throat. My diagnosis is systemic vasculitis with a likelyhood to be changed to Behcet's or neuro Behcet's.

Has anybody experienced this before?

I'm still on Imuran, Vimovo and Symbicort.

Any ideas?



10 Replies

  • As you know, we are not doctors and without knowing the reason why he took you off the Pred, without a taper, it is difficult to give you a helpful comment. Also as you know, we are only able to comment on what we have experienced and what information we have picked up along the way.

    I guess it depends on the reasons he found to ask you to stop, and how long you have been taking the Pred on this occasion.

    Certainly, under normal circumstances and with longer term use, 50 to zero is not the recommended way. Even the patient literature emphasises that this should not be done if you have been taken the Pred over a longer period, and a slow taper is recommended.

    I would suggest you contact your consultant and let him know your symptoms and perhaps ask why the immediate stop.


  • Thanks PatriciaAnn, I've already asked him why no taper but I can't get any real answer. This is the way he has been doing it all along so I'm happy enough to go along with it for a while to see if it works. He is using the Pred to treat recurrent Bell's Palsy rather then the actual Vasculitis as far as I can make out. I've been on and off Pred since November with courses lasting from about a week to three/four weeks. Usually I only get a week or two off it before the Bell's Palsy comes back and I have to start all over again.

    I can cope with the withdrawal symptoms that I've been having previously because I'm aware of them and that they may be miserable but they pass but I've never had this scalded mouth feeling. It's quite sore and is making eating difficult. Has anybody experienced this?

  • I've never heard of anyone being dropped from 50mg to zero without a taper. Even a two week 25mg dose should be taken down gradually over a month or so. As Pat says, it's difficult to know without the full story but if I were you I'd be seeking a second opinion from somewhere like Addenbrookes.

    Healthy wishes.

  • May sound dat but you haven't got thrush have you?

    Mums had an ongoing problem with it while on pred?

  • It doesn't really feel like thrush it just feels like the top layer of skin has peeled off leavong raw skin underneath. I'm currently waiting on another opinion but i'm in Ireland so i could be waiting months for an appointment.

  • You do normally see white patches with thrush but not always. After having it new skin falls off to reveal new skin underneath. Try some corsodyl Mouthwash if you can't see the doc soon.

  • Hi all. Thanks for the advice today. I had to call an ambulence because the pains got unbarable. It doesn't look like i've an infection but my inflamation markers are way up for the first time so something is obviously going on. It's so hard to know when to contact the doctors with these diseases.

  • I have always been told it is VERY dangerous to suddenly stop taking Pred (steroids) if you have been taking them for a long time. It can, in some cases be fatal. It's called Adrenal Crisis. Look it up on Google.

    That's why we carry the little blue steroid card around with us.

    Never, ever stop taking steroids without tapering.

  • I won't be doing it again. I've done it a few times now and mostly was just miserable but this time i was very ill. I'm still in hospital now. We don't know if it's from no tapering or something else. My crp and other ones that i wasn't given the name for are only starting to come down from almost 200 - it should have been around 5. I and my gp had queried why no taper but we were just told to do it. I won't ever do no taper again no matter what the docs say.

  • So much for not coming off steroids with no taper again. I've just been told i have a bug with a crazy latin name that i've never heard of but which the steroids are feeding. Going from 4 injections a day to zero again. Hopefully the antibiotics will sort it out quickly. And let the fun begin!

You may also like...